Montana, 2011

Tornadoes and Hail in Montana, June 29, 2011

June 29, 2011 · NWS GGW · 31 events in 4 counties and zones

Unstable southwest flow aloft set the stage for thunderstorm development. Some of these storms turned severe, occurring mainly in Phillips and Valley counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Unstable southwest flow aloft set the stage for thunderstorm development. Some of these storms turned severe, occurring mainly in Phillips and Valley counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 29, 2:32 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 29, 2:32 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
332 PM MDT WED JUN 29 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
STRONG UPPER HIGH CENTER OVER N TX RIDGING INTO E MT BRINGING THE
FIRST 90S OF THE SUMMER TO MUCH OF THE AREA. THE HEAT TO BE SHORT-
LIVED. THE AIRMASS IS MOIST AND UNSTABLE. MOST OF THE MOISTURE IS
AT MID-/HIGH LEVELS...HOWEVER THERE HAS BEEN MOISTURE ADVECTION
FROM THE S-SE AT LOWER LEVELS WITH DEW POINTS IN THE 60S.

UPPER LOW CENTER WEAKENING AND OPENING TO A TROUGH AS IT MOVES NE
THRU NV THIS AFTERNOON. WATER VAPOR CHANNEL SHOWS A MODEST MOISTURE
STREAM INTO MT FROM THIS...WITH STRONG THUNDERSTORMS OVER THE SW-W
MOUNTAINS OF MT. THERE IS A COLD FRONT WITH THIS...BUT NOT VERY
DISTINCT YET.

THE COLD FRONT WILL BECOME BETTER ORGANIZED AS IT MOVES INTO OUR
W THIS EVE. UPPER LEVEL SUPPORT MODEST THOUGH AS MODELS HAVE THE
PRIMARY PART OS THE SYSTEM MOVING TO OUR S. WITH VERY HIGH
CONVECTIVE TEMPS...EXPECT THE STORMS FROM THE MOUNTAINS TO BE THE
THUNDERSTORMS IN OUR AREA THIS EVE. 0-6KM SHEAR OVER 40
KT...PRECIP WATER UP TO 1.2. WITH MOST OF THE MOISTURE MID-HIGH
LEVEL/VERY DRY BELOW...AND FAVORABLE POSITION OF 80KT JET...GOOD
POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WIND. THE AIRMASS
IS TOO HOT FOR HAIL. MODEL QPF RANGES FROM LOW TO NONE AND APPEARS
TOO DRY. .SLIGHT RISK OF SEVERE PER SWODY1 IN OUR W HALF OF CWA
LOOKS GOOD.

COOL ADVECTION FROM THE W STARTS IN STRONGLY LATE TONIGHT AND THU
MORN. MODELS INDICATE 850 MB WINDS INCREASE TO AS MUCH AS 40 KT.
MODELS ALSO SHOW A POTENTIAL SHORT WINDOW WHERE THIS COULD MIX TO
THE SURFACE...SO MAY NEED A LAKE WIND ADVISORY EARLY THU MORN.
POST-FRONTAL SCATTERED THUNDERSTORMS THU IN AIRMASS THAT IS STILL
SOMEWHAT MOIST AND UNSTABLE WITH A SHORTWAVE MOVING ACROSS THE
AREA.

LOTS OF DRYING FRI WITH MORE SUNSHINE INDICATED AS A DEEP W FLOW
DEVELOPS. MAY BE NEAR LAKE WIND ADVISORY CRITERIA AGAIN. SIMONSEN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE MODELS CONTINUE TO KEEP THE WESTERN STATES UNDER ZONAL FLOW OR
AN UPPER RIDGE THROUGH THE END OF THE EXTENDED FORECAST. AS A
RESULT THE AIRMASS OVER MONTANA WILL BECOME LESS MOIST DURING THIS
TIME AND TEMPERATURES WILL RISE. AN UPPER LOW AND ASSOCIATED
TROUGH OVER THE GULF OF ALASKA WILL SAG SOUTHWARD OFFSHORE OF
BRITISH COLUMBIA THIS WEEKEND.

BY SUNDAY THE MODELS BEGIN TO DIFFER ON THE TIMING AND PLACEMENT OF
SHORTWAVE ENERGY THAT IS GENERATED FROM THE LONGWAVE TROUGH NEAR
THE PACIFIC NORTHWEST. ONE TRACKS THE ENERGY ACROSS THE CANADIAN
PRAIRIE...ANOTHER KEEPS IT WELL TO THE SOUTH OF THE WARNING AREA.
CONFIDENCE HAS INCREASED THAT THIS FEATURE WILL RESULT IN
CONVECTIVE ACTIVITY BETWEEN SUNDAY NIGHT AND EARLY TUESDAY MORNING
BUT CONFIDENCE REMAINS LOW ON PLACEMENT. THEREFORE THE MENTION OF
SHOWERS AND THUNDERSTORMS WERE OMITTED. THIS FEATURE WILL NEED TO
CONTINUE BEING MONITORED. AES

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTHEAST MONTANA.
THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST AND SOUTH-CENTRAL
PORTIONS OF THE STATE THIS AFTERNOON WILL SPREAD EASTWARD TO
EASTERN MONTANA THIS EVENING. ALTHOUGH RAIN SHOWERS AND HAIL WILL BE
POSSIBLE WITH THESE THUNDERSTORMS...THE MAIN CONCERN WILL BE
STRONGER WINDS. SHOULD A STORM DEVELOP AND PASS NEAR A TERMINAL
SITE WINDS MAY BECOME GUSTY AND ERRATIC. AES

&&

.HYDROLOGY...
THE RECENT STRETCH OF WARMER AND DRIER WEATHER HAS HELPED THE
CREEKS AND STREAMS IN NORTHEAST MONTANA TO RECEDE AND REMAIN
WITHIN THEIR BANKS. THE MUSSELSHELL AND MILK RIVER ARE STILL
RUNNING HIGH BUT ARE NO LONGER FLOODING. A FEW LOCATIONS ON THE
MISSOURI RIVER DOWNSTREAM OF THE FORT PECK DAM ARE STILL
EXPERIENCING IMPACTS FROM FLOODING. THE USACE HAS REDUCED THE
AMOUNT OF WATER RELEASED AND IS CURRENTLY HOLDING STEADY AT 55000
CFS. THE GAUGE AT WOLF POINT ON THE MISSOURI RIVER IS EXPECTED FALL
BELOW FLOOD STAGE BY THIS WEEKEND. AES

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 3:02 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
402 PM MDT WED JUN 29 2011

MTZ016-017-021-022-059>061-302215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
402 PM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING TONIGHT. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS OF OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ020-023-024-062-302215-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
402 PM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 29, 4:20 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT WED JUN 29 2011

MTZ016-059-300015-
PHILLIPS-
520 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODSON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MALTA.

LAT...LON 4868 10812 4841 10750 4820 10804 4834 10834
TIME...MOT...LOC 2320Z 206DEG 31KT 4839 10817

SCHNETZLER
WEATHER.GOV/GLASGOW
Special weather statement, Jun 29, 4:33 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
533 PM MDT WED JUN 29 2011

MTZ016-060-300030-
PHILLIPS-
533 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF FOURCHETTE...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FOURCHETTE.

LAT...LON 4761 10858 4792 10828 4773 10766 4758 10815
      4759 10820 4758 10824 4759 10826 4756 10835
      4759 10839 4758 10843 4761 10845 4759 10851
      4761 10852
TIME...MOT...LOC 2333Z 218DEG 40KT 4761 10838

SCHNETZLER
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 94 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

17 hail, 12 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 29, 5:25 PM MST
Where
Phillips County, 0.25 mi SW of Malta
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.347, -107.874

Hail, Phillips

When
June 29, 5:25 PM MST
Where
Phillips County, Wagner
Measured
2.75 in hail
Reported by
Public
Coordinates
48.370, -108.080

Estimated baseball size hail that was knocking horses over.

Hail, Phillips

When
June 29, 5:52 PM MST
Where
Phillips County, 2.49 mi SW of Content
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
48.020, -107.560

Estimated golfball size hail.

Thunderstorm Wind, Phillips

When
June 29, 6:09 PM MST to 6:49 PM MST
Where
Phillips County, 4 mi NNE of Saco
Measured
75 kt (86 mph) measured gust
Reported by
Public
Coordinates
48.523, -107.297

A farm/ranch was significantly damaged by a tornado and damaging downburst winds. The storm stripped trees bare, four car garages were either destroyed or damaged. A 1000 gallon fuel tank that was filled that day was blown off it's stand. The houses received significant damage from hail and the high winds,and the majority of the windows on the two homes were busted out by the wind and hail. A 2x6 piece of lumber was blown and implanted into the side of one of the houses. The majority of the damage was downstream with the storm system. The peak gust was recorded at 86 mph before the sensor was destroyed. Quarter size hail fell with the storm as well, wiping out nearby field. The NWS did not receive the tornado report until a month after the event, but radar data verified the possibility of a tornado, and the property owner verified seeing a funnel cloud come from the sky prior to seeking shelter.

Hail, Phillips

When
June 29, 6:09 PM MST
Where
Phillips County, 4 mi NNE of Saco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.523, -107.297

Hail, Phillips

When
June 29, 6:09 PM MST
Where
Phillips County, 11.9 mi NW of Saco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.580, -107.530

Estimated quarter sized hail. Combined with 70 mph winds and heavy rain, visibility was less than 50 feet.

Thunderstorm Wind, Phillips

When
June 29, 6:09 PM MST
Where
Phillips County, 11.9 mi NW of Saco
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.592, -107.514

Combined with quarter inch hail and heavy rain, visibility was less than 50 feet.

Tornado, Valley

When
June 29, 6:09 PM MST
Where
Valley County, 35 mi WSW of Glasgow
Rating
EF0
Path length
0.01 mi
Path width
1 yd
Reported by
NWS Employee
Coordinates
48.006, -107.331

Tornado briefly touched down in open country. Very brief dust cloud at the surface was observed with no damage. The funnel cloud and very weak landspout were observed by numerous NWS Glasgow employees. No wall cloud was present at the time of the event, but one did form after the funnel dissipated.

Tornado, Phillips

When
June 29, 6:09 PM MST to 6:16 PM MST
Where
Phillips County, 4 mi N of Saco
Rating
EF1
Path length
0.75 mi
Path width
25 yd
Property damage
$300,000
Reported by
Public
Coordinates
48.528, -107.330

A farm/ranch was significantly damaged by a tornado and damaging downburst winds. The storm stripped trees bare, four car garages were either destroyed or damaged. A 1000 gallon fuel tank that was filled that day was blown off it's stand. The houses received significant damage from hail and the high winds,and the majority of the windows on the two homes were busted out by the wind and hail. A 2x6 piece of lumber was blown and implanted into the side of one of the houses. The majority of the damage was downstream with the storm system. The peak gust was recorded at 86 mph before the sensor was destroyed. Quarter size hail fell with the storm as well, wiping out nearby field. The NWS did not receive the tornado report until a month after the event, but radar data verified the possibility of a tornado, and the property owner verified seeing a funnel cloud come from the sky prior to seeking shelter.

Hail, Phillips

When
June 29, 6:09 PM MST to 6:29 PM MST
Where
Phillips County, 4 mi N of Saco
Measured
1 in hail
Reported by
Post Office
Coordinates
48.528, -107.330

A farm/ranch was significantly damaged by a tornado and damaging downburst winds. The storm stripped trees bare, four car garages were either destroyed or damaged. A 1000 gallon fuel tank that was filled that day was blown off it's stand. The houses received significant damage from hail and the high winds,and the majority of the windows on the two homes were busted out by the wind and hail. A 2x6 piece of lumber was blown and implanted into the side of one of the houses. The majority of the damage was downstream with the storm system. The peak gust was recorded at 86 mph before the sensor was destroyed. Quarter size hail fell with the storm as well, wiping out nearby field. The NWS did not receive the tornado report until a month after the event, but radar data verified the possibility of a tornado, and the property owner verified seeing a funnel cloud come from the sky prior to seeking shelter.

Thunderstorm Wind, Valley

When
June 29, 6:14 PM MST
Where
Valley County, 8.03 mi WNW of Hinsdale
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
48.460, -107.230

Wind gust was estimated.

Thunderstorm Wind, Valley

When
June 29, 6:25 PM MST
Where
Valley County, 1 mi N of Hinsdale
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
48.414, -107.080

Some minor damage to grain bins/farm equipment.

Hail, Valley

When
June 29, 6:40 PM MST
Where
Valley County, 1 mi WSW of Glasgow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.194, -106.650

Golfball size hail fell with 50 to 60 mph winds, which knocked small tree limbs down.

Thunderstorm Wind, Valley

When
June 29, 6:40 PM MST
Where
Valley County, 1 mi SSW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.187, -106.638

Winds of 50 to 60 mph were estimated and accompanied by golf ball size hail, knocking small tree limbs down.

Hail, Valley

When
June 29, 6:40 PM MST
Where
Valley County, Glasgow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.200, -106.630

Golfball size hail fell with 65 mph winds.

Hail, Valley

When
June 29, 6:40 PM MST
Where
Valley County, 1 mi NE of Glasgow
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.210, -106.615

Hail, Valley

When
June 29, 6:40 PM MST to 6:53 PM MST
Where
Valley County, 2 mi NW of Glasgow
Measured
2 in hail
Reported by
NWS Employee
Coordinates
48.221, -106.661

Measured 2-inch diameter hail with an estimated wind of 65 mph.

Hail, Valley

When
June 29, 6:42 PM MST
Where
Valley County, 6 mi W of Glasgow
Measured
2 in hail
Reported by
Public
Coordinates
48.200, -106.760

Hail, Valley

When
June 29, 6:45 PM MST
Where
Valley County, Glasgow
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
48.200, -106.630

Hail, Valley

When
June 29, 6:48 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
2.25 in hail
Reported by
Official NWS Observations
Coordinates
48.220, -106.620

Hail was measured by an NWS employee.

Thunderstorm Wind, Valley

When
June 29, 6:53 PM MST
Where
Valley County, 2 mi NW of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.221, -106.661

Wind gust was estimated. Two-inch diameter hail also fell with the wind.

Hail, Valley

When
June 29, 7:05 PM MST
Where
Valley County, 3 mi W of Vandalia
Measured
1 in hail
Reported by
Public
Coordinates
48.350, -106.965

Hail, Valley

When
June 29, 7:05 PM MST
Where
Valley County, 3 mi W of Vandalia
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.350, -106.965

Rain of .70 inches also fell during the storm, that lasted 45 minutes.

Thunderstorm Wind, Valley

When
June 29, 7:20 PM MST
Where
Valley County, Larslan
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.570, -106.250

Three fencing panels were blown down. Numerous small limbs and a small tree were blown down. Shingles were blown off of roof.

Hail, Valley

When
June 29, 7:28 PM MST
Where
Valley County, 22 mi NE of Nashua
Measured
1.75 in hail
Reported by
Public
Coordinates
48.355, -106.012

Estimated golfball size hail.

Thunderstorm Wind, Valley

When
June 29, 7:30 PM MST
Where
Valley County, Larslan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.570, -106.250

Wind gust is estimated. Small trees and large limbs were downed.

Thunderstorm Wind, Valley

When
June 29, 7:44 PM MST
Where
Valley County, King Coulee Raws
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -107.020

Measured at the the King Coulee RAWS station.

Thunderstorm Wind, Daniels

When
June 29, 8:36 PM MST
Where
Daniels County, 1 mi S of Navajo
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.785, -105.070

Heavy rain also fell with the storm. No hail was reported.

Hail, Sheridan

When
June 29, 8:50 PM MST
Where
Sheridan County, 13.95 mi S of Redstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.621, -104.881

Heavy rain also accompanied the storm.

Hail, Sheridan

When
June 29, 9:07 PM MST
Where
Sheridan County, Plentywood
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
48.780, -104.570

Strong winds accompanied the hail.

Thunderstorm Wind, Sheridan

When
June 29, 9:07 PM MST
Where
Sheridan County, Plentywood
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
48.780, -104.570

Estimated winds downed a power line and a tree branch that broke a rear window of a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyThe tornado archive for Montana, 2011Warnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330148, 330150, 330151, 330160, 330161, 330162, 330163, 330168, 330508, 331684, 330169, 330489, 330170, 330171, 330172, 330469, 330480, 330472, 330476, 330478, 330483, 330490, 330493, 330506, 330494, 330495, 330507, 330496, 330497, 330498, 330501.